Washington, 2014

Heavy Snow and Winter Weather in Washington, February 11 to 12, 2014

February 11 to 12, 2014 · NWS OTX · 2 events in 2 counties and zones

An atmospheric river overrunning a dome of cold air established over Eastern Washington resulted in an extended period of moderate to heavy precipitation across the region. Precipitation mainly fell in the form of snow for the East Slopes of the Cascades and northern mountains resulting in snow accumulations of seven to fourteen inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An atmospheric river overrunning a dome of cold air established over Eastern Washington resulted in an extended period of moderate to heavy precipitation across the region. Precipitation mainly fell in the form of snow for the East Slopes of the Cascades and northern mountains resulting in snow accumulations of seven to fourteen inches. In the northern valleys, snow gradually transitioned to rain after two to four inches of snow fell. A few locations experienced a period of sleet and freezing rain as this transition occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 11, 5:19 PM PST, 41 minutes earlier.

Area forecast discussion, Feb 11, 5:19 PM PST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
519 PM PST Tue Feb 11 2014

.SYNOPSIS...
Another storm system will bring light to moderate rain and snow to
the forecast area tonight and Wednesday. Expect rain across the
south and snow across the north. More storms will track through
the region during the week. Each will deliver periods of
precipitation...mainly rain in the valleys and snow in the
mountains.

&&

.DISCUSSION...
Update sent to delay precipitation timing for the eastern reaches
of WA and the ID Panhandle. KOTX 00z sounding indicates a deep dry
layer that will need to be saturated and latest NAM, HRRR, and MOS
delay precip in these areas until around 10PM. Otherwise...a
shield of light to moderate precipitation has moved into Wrn
WA/north-central Oregon and will begin to fill in across Central
WA the next few hours. /sb

&&

.AVIATION...
00Z TAFS: TAF sites will be mainly VFR through around 02z-03z.
Moisture is quickly moving in from the west as the next storm
system is expected to cross the Cascades by this evening and move
across the forecast area through the night. Expect precip at the
KEAT/KMWH to start as snow but change over to rain ...with the
possibility of an hour or so of freezing rain around 06z with
IFR/LIFR conditions through the night. KGEG-KCOE will begin as
snow after 03z and turn to rain 06z-08z again with IFR/LIFR
cigs/vsby. For KPUW/KLWS precipitation as rain through the night
with MVFR conditions. Conditions will start to improve after about
20Z as precip ends but MVFR ceilings and vsby will affect most
TAF sites. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  42  33  38  32  40 / 100  80  30  30  70  90
Coeur d'Alene  32  41  34  38  31  40 / 100 100  70  60  70  90
Pullman        35  44  35  41  35  43 / 100  80  40  60  70  90
Lewiston       37  48  39  46  37  47 / 100  60  50  30  60  80
Colville       34  43  33  41  30  41 / 100  70  30  30  80  80
Sandpoint      32  41  33  39  30  39 / 100 100  90  80  60 100
Kellogg        32  41  33  38  32  38 / 100 100  90  90  80 100
Moses Lake     33  45  33  44  32  46 / 100  10  10  10  70  60
Wenatchee      31  43  33  41  32  42 / 100  20  10  10  80  70
Omak           30  42  30  41  28  40 / 100  30  10  10  80  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 10 PM PST Wednesday for Central
     Panhandle Mountains.

     Winter Storm Warning until 4 PM PST Wednesday for Northern
     Panhandle.

WA...Winter Storm Warning until 4 PM PST Wednesday for East Slopes
     Northern Cascades-Northeast Mountains.

     Winter Storm Warning until 4 AM PST Wednesday for Okanogan
     Highlands-Okanogan Valley.

&&
Hazardous weather outlook, Feb 11, 5:05 PM PST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
505 PM PST TUE FEB 11 2014

IDZ001-WAZ037-038-042-043-130115-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
505 PM PST TUE FEB 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THE MOUNTAINS AND VALLEYS WILL SEE PERIODS OF HEAVY SNOW TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.

IDZ004-130115-
CENTRAL PANHANDLE MOUNTAINS-
505 PM PST TUE FEB 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

.DAY ONE...TONIGHT

THE MOUNTAINS WILL SEE PERIODS OF HEAVY SNOW TONIGHT INTO WEDNESDAY..

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.

IDZ002-003-026-027-WAZ031>033-035-036-130115-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-
505 PM PST TUE FEB 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

MINOR FLOODING OF LOW SPOTS AND POOR DRAINAGE AREAS WILL BE
POSSIBLE WEDNESDAY MORNING AS LIGHT TO MODERATE RAIN DEVELOPS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.

WAZ034-041-044-130115-
MOSES LAKE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
505 PM PST TUE FEB 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

A MIX OF SNOW AND FREEZING RAIN WILL TRANSITION TO RAIN OVERNIGHT.
ROADWAYS COULD BECOME SLICK FOR A PERIOD OF TIME BEFORE
TEMPERATURES WARM ABOVE FREEZING AND RAIN BECOMES THE DOMINATE
PRECIPITATION TYPE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH
HEAVY MOUNTAIN SNOW AND MIXED RAIN AND SNOW IN THE VALLEYS. GUSTY
WINDS ARE ALSO LIKELY TONIGHT AND WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 heavy snow. Local standard time, as filed.

Winter Weather, East Slopes Northern Cascades

When
February 11, 6:00 PM PST to February 12, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

Light to moderate snow fell across the East Slopes during the evening and overnight hours of the 11th resulting in four to six inches for most locations. Post frontal convective snow showers slopping across the Cascade Crest brought an additional two to four inches of snow to locations near the Cascade Crest including Mazama, Holden Village, and Stevens Pass. These locations received between seven and eleven inches of snow throughout the event leading to hazardous travel, especially across the mountain passes.

Heavy Snow, Northeast Mountains

When
February 11, 9:00 PM PST to February 12, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Two to four inches of snow fell in the valleys before snow levels climbed near 3000 feet. In the mountains, seven to fourteen inches of snow was observed.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496199, 496189.